Jump to content
PleaseNo

PleaseNo: Grieving a marriage shattered by Sertraline

Recommended Posts

PleaseNo

Hello, I’m new and I’m drowning. My husband of nearly 20 years told me a month ago that his love for me has faded away and he wants to separate (still loves and respects me but doesn’t love me ‘like that’). It was a huge huge shock. I didn’t see it coming (and neither did any of our friends or our 2 beautiful daughters, 18 and 20). I feel shattered into a million pieces and more heartbroken than I thought it was possible to be. I’ve thought of nothing else for the past month. 

 

He’s been on 100mg Sertraline for general anxiety for about 3 years and it was only after he told me that I went looking for answers and discovered the insidious relationship/attachment destroying nature of SSRIs. I’m now clinging to this as it ticks all the boxes for being the major cause of his loss of feelings. He definitely suffered from the sexual side effects (loss of desire/libido, inability to ejaculate) and it was this that both started my search and lead me down the rabbit hole of discovery about the other effects, and also convinced him that it was worth considering and tapering to see if that made a difference to his feelings. He’s not convinced it will. But he’s not convinced it won’t either (as evidenced by his easy willingness to taper). 

 

I showed him him all the evidence and he’s agreed to taper off the medication. Unfortunately before we found the detailed information on this site about tapering very very slowly (and the reasons why this is so important) he self-tapered from 100 to 75mg about 3 weeks ago. He says he hasn’t had any WD symptoms so far but also doesn’t feel any different. 

 

Our situation is complicated because a week or two before he told me he wanted out he met another woman. So far he tells me this is just an emotional connection because they’ve agreed they can’t ‘do anything’ until he’s sorted his marriage out. Even though he’s agreed to taper and see if that makes a difference to his feelings for me, he refuses to stop talking to and seeing her on the weekends he comes ‘home’ (he works and stays 3 hours away during the week and is usually ‘home’ most weekends). This is very odd behaviour and especially odd for him. He genuinely doesn’t see anything inappropriate about seeing her because in his mind ‘we’re separated’... even though our finances are still combined, his toothbrush is still in our bathroom, his clothes are still in our wardrobe etc etc and he has still slept in our bed when he returns. This is incredibly out of character for him and another reason I think the medication is effecting his ability to think rationally. 

 

So, I am here to seek support. I feel like I’m in a small boat in huge seas and my only course of action is to batten down the hatches and ride out this storm. It is truly truly terrifying. But I truly love this man. We have a GOOD marriage and I know he loves me (he still says so). I just want my husband and my marriage and my life back. Not sure that’s possible. And I know it will be different. But I must fight for it. No other option for me. 

Share this post


Link to post
PleaseNo

Very horrible weekend. He was home very briefly. He’s just so matter of fact about it all. Who acts like that when their 20 year marriage is over (in his mind)?! He says he doesn’t believe it’s the medication but I know he has doubts because he’s tapering off of it. I’m often very scared that he’s right and he is just one of those people that had fallen out of love with their spouse. He’s not out of control and doing the terrible things that some people have done, but he is behaving very oddly and has little to no emotion about it which is just not him. It’s very hard to deal with and I flip flop from clinging to thinking he’ll come back to himself if he can get off the drug, to thinking it’s just over and I need to try to move forward in this new unwanted single life he’s thrust so unceremoniously upon me. 

Share this post


Link to post
DrugfreeProf

PleaseNo, I'm so sorry you are going through this.  It is a very familiar story.  Just one more way that big $Pharma$ is destroying lives as they keep on pushing the indiscriminate prescribing of these useless chemicals. It is abhorrent: big Pharma destroying families, one at a time.

I assure you, this is not your fault and it is not about anything having to do with your worth and desirability as a woman and a wife. It is the drugs talking. 

I am myself a marriage counselor, and due to my experiences, both personal and with my clients, with AD withdrawal, I now always check to see if a couple who sees me for therapy has either partner on an AD or other psychoactive drug.

Psychoactive drugs played a role in destroying my marriage as well, although the marriage was already in bad shape when my ex started on Prozac and Ritalin, so I can't blame the breakdown entirely on the pharmaceutical industry. However, once he was on the drugs,  he turned into a monster--an abusive, dishonest, aggressive, menacing person. (Imagine the effects on my four young kids.)   Pre-drugs, at least in his younger years, he was a basically sincere and gentle person. After drugs, just the opposite. No matter how much I tried to point out to him how strangely and terribly he was behaving, no matter how much I begged and pleaded with him to get off the drugs, tried to get other people to intervene (with no good results) and even tried to tell his psychiatrist how the drugs were affecting him, and us (the psychiatrist completely ignored me),  and no matter how badly his life circumstances became, he proclaimed that, on the drugs, he was "better than ever!"  In any event, the marriage ended a couple of years after that. After we separated, he got off the meds---I'm not sure when--but it took him YEARS to return to some semblance of his normal self.  Really, it was after his SECOND wife divorced him (around 10 years later) and my oldest daughter died of suicide that he reverted back to being a decent person who resembled his pre-drug self.

BUT BUT BUT that is just one person, and every case of antidepressant-induced symptoms is different. It is very possible that your hubby will, once he is off the meds and perhaps even before, if he does a slow, careful taper.  I would encourage you take the opportunity, while he is unreachable, to work on keeping yourself healthy, sane, and calm. There is only so much you can do to influence him. 

This is an excellent place to get support. Whatever happens, you will be ok. If the worst happens and the marriage ends, well, you will be able to get through it. I know; I've been there.

DFP

Share this post


Link to post
PleaseNo

Thank you DFP. I'm trying to look after myself but it's very hard some days. I really do appreciate the support. Going to see a psychologist on Monday. Hope she can give me some more tools.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.